Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 28, 2019, 8:56 PM CDT for 5 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 8:56 PM CDT (01:56 UTC)
- Expired
- May 29, 2019, 1:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1765 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 8.6
The text
As transmitted.
406
WGUS53 KTOP 290156
FFWTOP
KSC013-085-117-131-149-290600-
/O.NEW.KTOP.FF.W.0028.190529T0156Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
856 PM CDT Tue May 28 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northeastern Pottawatomie County in northeastern Kansas...
Nemaha County in northeastern Kansas...
Northern Jackson County in northeastern Kansas...
Brown County in northeastern Kansas...
Marshall County in northeastern Kansas...
* Until 100 AM CDT.
* At 853 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to three inches of
rain have already fallen. Emergency management in Marshall county
has reported up to an inch of new rainfall during a 20 minute
period. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marysville, Hiawatha, Sabetha, Seneca, Horton, Blue Rapids,
Frankfort, Waterville, Centralia, Axtell, Wetmore, Everest,
Fairview, Robinson, Morrill, Beattie, Whiting, Bern, Corning and
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4000 9534 3965 9535 3965 9556 3956 9557
3955 9659 3956 9658 3957 9680 4000 9681
$$
BD1 follow-up statement
013
WGUS73 KTOP 290558
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1258 AM CDT Wed May 29 2019
KSC013-085-117-131-149-290608-
/O.EXP.KTOP.FF.W.0028.000000T0000Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pottawatomie-Nemaha-Jackson-Brown-Marshall-
1258 AM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN POTTAWATOMIE...NEMAHA...
NORTHERN JACKSON...BROWN AND MARSHALL COUNTIES WILL EXPIRE AT 100 AM
CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4000 9534 3965 9535 3965 9556 3956 9557
3955 9659 3956 9658 3957 9680 4000 9681
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:37 PM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 237 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 237 PM CDT Tue May 28 2019 A complicated setup this afternoon with clouds and elevated storms this morning. An old outflow boundary has set up across the area from near Minneapolis to south of Junction City to near Mayetta. South of this boundary exits a very moist and unstable airmass. The 18Z RAOB from TOP shows very good deep layer of 60KT from 0-6KM. Effective SRH was around 140 m2/s2. So storms south of the boundary will very likely become supercellular. Clearing out across central and south central KS where surface temps have warmed into the lower 80s is expected to be the region where new storms develop in the coming hours. There is a risk for tornadoes with storms that are rooted in the boundary layer and remain discrete. Some of the convective allowing models (CAMs) show discrete storms scattered over the forecast area by 21Z. So a tornado watch has been issued for this area. Much of the model guidance suggests this activity will move east of the forecast area after 7 PM. Although an upper low is progged to remain over the central plains so some isolated showers and storms could linger into the late evening. Lows tonight should be cooler ranging from the upper 50s to the mid 60s with some weak cold air advection pushing into north central KS. The upper low is progged to remain over the central plains on Wednesday with the Pacific front just to the south east of the forecast area. As a shortwave lifts over the front, additional showers and storms could move into parts of east central KS. So have kept some POPs through the evening. Highs Wednesday are not expected to get out of the 70s with northwest winds bringing some cooler air into the state. Lows Wednesday night are expected to fall into the 50s area wide with some clearing and drier air. .LONG TERM...(Thursday through Tuesday) Issued at 237 PM CDT Tue May 28 2019 A weak surface ridge is progged to remain over the central plains for Thursday and Friday. There are some difference in the models in how they handle the upper energy shearing out. The NAM remains more defined with the upper low and wants to generate some precip in the heat of the day Thursday, But the GFS and ECMWF are much more sheared out with the upper energy. So there might be some precip, but with much less instability to work with storms do not look to concerning. For Saturday through Monday, mid level ridging is expected to amplify over the southern and central plains. There is some potential for weak disturbances to move over the top of this ridge and force some precip. So have chance POPs scattered throughout the forecast. The warm and humid temperatures are progged to move back into the area by this time. So high are expected to be in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-291945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop across central Kansas around 4 PM and move across east central and parts or northeast Kansas through 7 PM. In addition to large hail and torrential rainfall, the storms will be capable of producing a few tornadoes. Locally heavy rainfall could also lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotters should be activated this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 28, 7:17 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FUNNEL CLOUD 4 ESE SCANDIA 39.77N 97.71W
05/28/2019 REPUBLIC KS EMERGENCY MNGR
DELAYED REPORT. RADAR ESTIMATED TIME. NO
REPORTS OF DAMAGE.
&&
JPLocal storm report, May 28, 7:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
743 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 3 N PLEASANT GROVE 38.90N 95.26W
05/28/2019 DOUGLAS KS BROADCAST MEDIA
VISUAL CONFIRMATION OF LARGE TORNADO ON THE
GROUND.
0607 PM TORNADO LONE STAR 38.87N 95.36W
05/28/2019 DOUGLAS KS EMERGENCY MNGR
REPORTED ON THE GROUND.
0511 PM TORNADO 6 S OSAGE CITY 38.55N 95.84W
05/28/2019 OSAGE KS LAW ENFORCEMENT
ROTATION AND DEBRIS BEING LOFTED FROM
POSSIBLE TORNADO. RADAR ESTIMATED TIME.
&&Local storm report, May 28, 8:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
819 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 WSW HOLLENBURG 39.97N 97.03W
05/28/2019 E2.75 INCH WASHINGTON KS TRAINED SPOTTER
RELAYED REPORT FROM WFO OAX.
&&Special weather statement, May 28, 8:27 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
827 PM CDT Tue May 28 2019
KSZ011-290145-
Nemaha-
827 PM CDT Tue May 28 2019
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN NEMAHA COUNTY...
At 826 PM CDT, trained weather spotters reported a strong
thunderstorm 4 miles northeast of Centralia, moving northeast at 40
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Seneca, Centralia, Bern and Oneida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Kansas.
LAT...LON 3997 9579 3964 9615 3976 9623 4000 9607
4000 9579
TIME...MOT...LOC 0126Z 221DEG 36KT 3977 9606
BDLocal storm report, May 28, 8:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
834 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 N NORWAY 39.73N 97.78W
05/28/2019 E1.50 INCH REPUBLIC KS PUBLIC
RELAYED BY BY WFO GID.
&&Local storm report, May 28, 8:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 9 S JUNCTION CITY 38.90N 96.85W
05/28/2019 E65 MPH GEARY KS EMERGENCY MNGR
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 32 min |
| May 28, 7:14 PM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| May 28, 7:30 PM CDT | Tornado Warning | TOP | Washington | 30 min |
| May 28, 7:36 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 3 hr |
| May 28, 7:42 PM CDT | Tornado Warning | TOP | Washington | 33 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 45 min |
| May 28, 7:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 44 min |
| May 28, 7:48 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 42 min |
| May 28, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 31 min |
| May 28, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| May 28, 8:05 PM CDT | Tornado Warning | TOP | Clay, Riley | 40 min |
| May 28, 8:12 PM CDT | Tornado Warning | TOP | Dickinson, Morris | 33 min |
| May 28, 8:16 PM CDT | Areal Flood Advisory | TOP | Republic, Washington | 3 hr |
| May 28, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 65 min |
| May 28, 8:27 PM CDT | Special Weather Statement | TOP | Nemaha | 18 min |
| May 28, 8:29 PM CDT | Areal Flood Advisory | TOP | Dickinson | 3 hr |
| May 28, 8:37 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley, Wabaunsee | 23 min |
| May 28, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
| May 28, 8:52 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 53 min |
| May 28, 9:03 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 28, 9:16 PM CDT | Areal Flood Warning | TOP | Dickinson, Geary, Morris | 8 hr |
| May 28, 9:25 PM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 8 hr |
| May 28, 9:26 PM CDT | Tornado Warning | TOP | Nemaha | 19 min |
| May 28, 9:35 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 40 min |
| May 28, 9:42 PM CDT | Tornado Warning | TOP | Nemaha | 9 min |
| May 28, 10:03 PM CDT | Special Weather Statement | TOP | Douglas, Osage | 27 min |
| May 28, 10:09 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 19 min |
| May 29, 12:55 AM CDT | Areal Flood Warning | TOP | Lyon, Morris | 6 hr |
| May 29, 12:57 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 3 hr |
| May 29, 1:57 AM CDT | River Flood Warning | TOP | Nemaha | 19 hr |
| May 29, 2:04 AM CDT | Areal Flood Warning | TOP | Osage | 5 hr |
| May 29, 2:43 AM CDT | Areal Flood Warning | TOP | Douglas, Jefferson, Osage | 3 hr |
| May 29, 5:32 AM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
| May 29, 1:51 PM CDT | Areal Flood Warning | TOP | Jefferson | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.